Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Did my mental illness cause my HIV?
Apr 20, 2014

Hello Dr Fawcett,

In 1994 after a brief period in the USMC I was diagnosed with paranoid schizophrenia.I took my meds for a while but then I stopped them because I thought there was nothing wrong with me. So for years Ii was living a very a manic, compulsive and a destructive out-of-control life. I was drinking and having sex to try and combat my mental illness. Then in 2002 I found out I was HIV positive. So then I decided if I didn't get a hold on my mental illness that I was going to die soon. I think I was trying to kill myself by getting infected with HIV/AIDS.I have a schizoaffective diagnosis now. I take all my meds as prescribed. My question is do you think my mental illness was a factor and contributed to my HIV?

Thanks for your help.

Response from Dr. Fawcett

Thanks for writing. There are definite associations between mental health concerns and both the risk for becoming infected with HIV and the health outcomes for persons living with the virus. It is very possible that your schizophrenia and alcohol use put you at much higher risk to become infected.

The important thing is that you realized the path you were on and had the willingness to begin taking your medications consistently. I assume you have also addressed your alcohol use. Taking all your meds as prescribed whether for mental health or HIV is critical both for a physical health and quality of life. Keep up the good work!

Best,

David



Previous
Depression, HIV and Antidepressants
Next
Alcohol and antiretroviral therapy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement